Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Flagstaff, AZ

October 9, 2005Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 9, 2005, 1:43 PM MST for Gila County, Navajo County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2005, 1:43 PM MST (20:43 UTC)
Expired
Oct 9, 2005, 2:15 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 108 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 092045
SVRFGZ
AZC007-017-092115-
/O.NEW.KFGZ.SV.W.0091.051009T2043Z-051009T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
143 PM MST SUN OCT 9 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA

* UNTIL 215 PM MST

* AT 137 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS 
  STORM WAS LOCATED OVER SOUTH CENTRAL NAVAJO COUNTY...OR ABOUT 13
  MILES SOUTHWEST OF SHOW LOW...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETWEEN MILE MARKERS 325 AND 330 ON HIGHWAY 60 BY 155 PM MST
  
LAT...LON 3422 11017 3410 11034 3393 11016 3405 10999

$$
1 follow-up statement
000 
WWUS55 KFGZ 092112
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
211 PM MST SUN OCT 9 2005

AZC007-017-092121-
/O.EXP.KFGZ.SV.W.0091.000000T0000Z-051009T2115Z/
NAVAJO AZ-GILA AZ-
211 PM MST SUN OCT 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GILA AND SOUTH
CENTRAL NAVAJO COUNTIES EXPIRES AT 215 PM MST...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT SEVERAL STRONG 
THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF FAR NORTHEASTERN 
GILA COUNTY...AND FAR SOUTHERN NAVAJO COUNTY. SMALL HAIL UP TO A 
HALF INCH IN DIAMETER...GUSTY WINDS...AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THESE STORMS.

LAT...LON 3422 11017 3410 11034 3393 11016 3405 10999

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 9:30 AM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Oct 9, 9:30 AM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST SUN OCT 9 2005

.SYNOPSIS...A STRONG AND COLD LOW PRESSURE SYSTEM WILL BRING A
CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH
TODAY. THE BEST AREA FOR PRECIPITATION WILL BE EAST OF FLAGSTAFF.
EXPECT MUCH COOLER TEMPERATURES WITH THIS SYSTEM INTO MONDAY. EXPECT
A RETURN TO DRY WEATHER...AND WARMER DAYTIME TEMPERATURES BY THE
MIDDLE PORTIONS OF THE WEEK.

&&

.DISCUSSION...COLD AND UNSTABLE AIRMASS OVER THE CWA BEHIND
YESTERDAYS TROUGH. LIMITING FACTOR FOR PRECIPITATION TODAY IS
MOISTURE AVAILABILITY...STILL DECENT MOISTURE IN THE EASTERN ZONES
BUT THE CENTRAL AND WESTERN ZONES NOW DIPPING UNDER .20 INCHES PW.
DESPITE THIS...GFS SHOWING -20C AIR AT 500 MB DROPPING INTO THE
CENTRAL PORTIONS OF THE STATE THIS AFTERNOON AND EVENING...WHICH
MAY STILL GENERATE SOME LIGHT SHOWERS. CERTAINLY TO THE EAST...WHERE
THERE IS STILL CYCLONIC FLOW AND DEEPER MOISTURE...CONVECTIVE
SHOWERS WILL BE MORE ACTIVE AND WIDESPREAD. ZONE TRENDS LOOK GOOD
AND REFLECT THESE TRENDS...NO UPDATES NEEDED. PETERSON.

&&

.AVIATION...FOR THE 18Z PACKAGE....PARTLY CLOUDY SKIES WITH HEIGHTS
OF AROUND 5-8K FT AGL CAN BE EXPECTED ACROSS THE MOGOLLON RIM AND
POINTS EAST. POINTS WEST WILL SEE MOSTLY SUNNY SKIES WITH A FEW CU.
AREAL COVERAGE OF PRECIPITATION WILL BE 30-40 PERCENT ALONG THE
AZ/NM BORDER...WITH DECREASING AREAL COVERAGE EXPECTED WESTWARD.
WINDS WILL GENERALLY BE WEST TO NORTHWEST WITH SUSTAINED WINDS OF
10-15KT WITH GUSTS UP TO 20-25KT. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.